Swinging heart caused by diffuse large B-cell lymphoma
Published in the Oxford Medical Case Reports, the authors present a case of a 31-year-old male with diffuse large B-cell lymphoma who developed cardiac tamponade from a malignant pericardial effusion.

A 31-year-old male presented to the emergency room for evaluation of progressive cough, dyspnea, pleuritic chest pain and orthopnea, 1 week after diagnosis of DLBCL. Imaging a week ago revealed diffuse lymphadenopathy involving his right neck, right axilla and a right supraclavicular/mediastinal mass encircling the right brachiocephalic vein with severe narrowing of the superior vena cava.

Also present were bilateral pleural effusions and a moderate-to-large pericardial effusion. Vital signs were normal and physical exam remarkable only for lymphadenopathy at that time, thus no intervention was performed. The patient was discharged with plans to initiate outpatient treatment for his malignancy which he had not yet begun.

Currently, the patient presented with tachycardia, marginal blood pressure with pulsus paradoxus, muffled heart sounds, and jugular venous distention, but absent facial and upper extremity edema. His white blood cell count at this time was 7900 cells/mL. Imaging revealed the serosal effusions had increased and the mediastinal mass was now encroaching the right atrium.

A 12-lead electrocardiogram showed sinus tachycardia and low-voltage QRS with marked beat-to-beat variation. A transthoracic echocardiogram confirmed the presence of a very large pericardial effusion, with multiple features of tamponade including right atrial (RA) and right ventricular (RV) diastolic collapse, inferior vena cava (IVC) plethora, >25% respiratory variation of the mitral valve inflow, and a swinging heart.

Emergent pericardiocentesis drained 1100 mL of serosanguineous fluid containing 14 000 white blood cells/uL that were 100% lymphocytic. Thoracentesis drained 1100 mL of serous fluid containing reactive mesothelial cells without any significant leukocytosis.

The pericardial effusion soon recurred requiring pericardial window placement. After two cycles of rituximab, cyclophosphamide, doxorubicin, vincristine and prednisone (R-CHOP), the effusion was minimal. However, interval imaging after four cycles of chemotherapy demonstrated the pericardial effusion had again recurred.

Echocardiogram demonstrated the effusion was borderline significant for tamponade, although clinically, the patient denied any symptoms. There was no metabolic activity within the fluid per positron emission tomography scan. Seven months after completing six cycles of R-CHOP the patient had only a small residual mediastinal mass and no serosal effusions. He has been lost to follow-up since.

Read more here: https://pxmd.co/2xlDW
Like
Comment
Share